After eight months of gastrointestinal problems, I have testing positive for E Coli overgrowth and doctors want to put me on Cipro.
Though I've been doing everything I should to take it easy on my intestines including avoiding alcohol, after a tough week at work I had a Guinness (knowing it is pretty low in it's alcohol content) and felt better almost immediately. Is it possible that the yeast found in bottled Guinness could be helping with a bacterial overgrowth?
Prior to this, I had been testing positive for Group B Strep overgrowth and had been put on Amoxicillin four times in seven months. I'd really love to avoid taking any more antibiotics as I've already had 3 weeks of diarrhea, presumably from C Diff, and my instincts say that antibiotics are just making things worse.
Don't worry, I have an appointment with my GP this week and am waiting for an appointment with a gastroenterologist in three so I will also be getting more traditional medical advice.
Hi Concerned - wow interesting question. You say you "presumably" had C Diff, did they ever do stool tests to confirm? From what I have read, E Coli overgrowth can also be a sign of C Diff, which is treated with Flagyl or Vancomycin - no way on the Cipro. Along with the Flagyl, many of us used probiotics - Florastor being a yeast product is a common one. Not sure on the Guinness yeast but that sure is interesting..lol.
Personally, if I were you - I would make sure doc runs a series of three stool samples for Clostridium Difficile Toxins A/B before I took another pill (other than a probiotic). Your gut flora is most certainly unbalanced from all of the meds. Cipro, if you do in fact have C Diff - will do much more damage. Best of luck to you.
When you take antibiotics, it can goof up your digestion, becuz it kills both good and bad bacteria in the gut. You can reintroduce the good bacteria by eating Activia yogurt or drinking Acidophilus milk from the grocery store after you finish a round of antibiotics. As long as you don't have anything else wrong with you, that should help your digestion a lot.
The good thing about Guiness, altho I don't know if it restores good bacteria in the bowel or not, is that it does not give a person a bad hangover. Of course, it has to be an expensive brand of the stuff and not straight out of the bottle. I remember many years ago, I had the good fortune of visiting in Ireland, and I sat down and drank a ton of Guiness on tap in a pub, and I never lost it, and also, the next day I got up and felt like a regular person. For the rest of the years that I drank, I went for the dark beers if I could afford them.
I tried the whole yoghurt/activia thing every time I was put on antibiotics, but recently, it only seems to make things worse. Anyone have experience with other methods of restoring flora when yoghurt fails?
Yes, I just read a thread in here about two things: Probiotc Pearls, available at health food stores and some pharmacies, it worked for someone here who, like you, got no help from the yogurt. The other thing mentioned was low dose Naltrexone, it is a prescription medicine.
After doing a little more research about the Guinness sold here in the U.S., looks like the pasteurization process would eliminate it's yeast content or at least lower it greatly. Perhaps I was benefiting from all of the other great things about Guinness, high in iron, good for circulation, laxative properties, and of course it's tasting oh so good.
But the response from girvlet above did help me track down more information about C Diff colitis and I am grateful for the heads up to be wary of Cipro. I'll be sure to ask for the right tests but looks like I'll end up with a colonoscopy at some point! ****. (Pun intended.)
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.